Missouri, 2011Flash Flooding and Damaging Wind in Missouri, February 24, 2011
February 24, 2011 · NWS MEG · 4 events in 2 counties and zones
A warm front pushed north from the gulf coast and stalled across northern sections of the Mid-South during the early morning hours on February 24th. Widespread showers and thunderstorms developed along the stalled front producing very heavy rain and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front pushed north from the gulf coast and stalled across northern sections of the Mid-South during the early morning hours on February 24th. Widespread showers and thunderstorms developed along the stalled front producing very heavy rain and flash flooding. Late that afternoon and evening a cold front pushed across the Mid-South. An intense squall line developed in advance of the front with widespread damaging winds and some additional flash flooding across the Mid-South.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 24, 6:06 AM CST, 1 hour 24 minutes earlier.
Area forecast discussion, Feb 24, 6:06 AM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
606 AM CST THU FEB 24 2011
.DISCUSSION... /ISSUED 303 AM CST THU FEB 24 2011/
DISCUSSION...
SEEMS LIKE THE COLD AND SNOWY MID SOUTH WINTER OF 2010-11 IS IN
THE DISTANT PAST. THE NEXT FIVE DAYS SHOULD BE QUITE ACTIVE WITH
TWO POWERFUL STORM SYSTEMS MOVING THROUGH THE REGION.
TODAY AND TONIGHT...THE FIRST STORM SYSTEM IS UNDERWAY WITH HEAVY RAINFALL
IN PROGRESS ALONG A WARM FRONTAL BOUNDARY. ELEVATED THUNDERSTORMS
PRODUCING RAINFALL RATES OF UP TO 1.5 INCHES PER HOUR WERE OCCURRING
FROM NORTH CENTRAL ARKANSAS INTO NORTHWEST TENNESSEE. A FLASH FLOOD WATCH
IS IN EFFECT FOR THIS AREA THROUGH TONIGHT.
WARM AND MOIST AIR WILL SPREAD ACROSS THE MID SOUTH TODAY IN
ADVANCE OF A PRE-FRONTAL TROUGH AND SURFACE COLD FRONT. UPPER AND
LOW LEVEL JET POSITIONS AND 0-3 KM HELICITY VALUES OF 350-425
M2/S2 ARE IN LINE WITH A MODERATE RISK OF SEVERE WEATHER. MUCAPE
VALUES OF 400-800 J/KG SHOULD BE ADEQUATE GIVEN THE SHEAR VALUES.
EXPECT DISCRETE SUPERCELLS TO DEVELOP IN THE WARM SECTOR IN THE
MID AFTERNOON FOLLOWED BY A SQUALL LINE IN THE EVENING AND NIGHT
TIME FRAMES. ALL TYPES ARE SEVERE WEATHER ARE POSSIBLE AND THE
ENVIRONMENT SUPPORTS STRONG /EF2 OR EF3/ TORNADOES. THE MOST
FAVORABLE SIGNIFICANT TORNADO PARAMETERS ARE FORECAST FOR EAST
CENTRAL ARKANSAS...NORTHWEST MISSISSIPPI AND EXTREME SOUTHWEST
TENNESSEE.
HEAVY RAINFALL CAN BE EXPECTED REGION WIDE THIS AFTERNOON AND
TONIGHT WITH THE PASSAGE OF THE COLD FRONT. STORM TOTALS OF TWO
TO FOUR INCHES WILL BE POSSIBLE.
FRIDAY AND SATURDAY...ZONAL H5 FLOW FOLLOWS THE FIRST STORM
SYSTEM FOR THE END OF THE WEEK. DRY WEATHER WITH A WARMING TREND
IS EXPECTED.
SUNDAY AND MONDAY...A POWERFUL H5 UPPER LOW IS FORECAST TO EJECT
OUT OF THE DESERT SOUTHWEST AND MOVE ACROSS THE MID MISSISSIPPI
RIVER VALLEY. ALTHOUGH THIS SYSTEM IS STRONGER THAN THE CURRENT
SYSTEM ABOUT TO IMPACT THE MID SOUTH...THE FORECAST TRACK IS
FARTHER TO THE NORTH AND WEST. WILL NEED TO MONITOR IT IN FUTURE
FORECASTS FOR THE POTENTIAL OF A SECOND SIGNIFICANT SEVERE WEATHER
EVENT.
TUESDAY AND WEDNESDAY...H5 ZONAL FLOW RETURNS FOR THE MIDDLE OF
NEXT WEEK WITH DRY WEATHER AND NEAR NORMAL TEMPERATURES.
OKULSKI
&&
.AVIATION...
12Z TAF CYCLE (24/12Z-25/12Z)
AN ACTIVE AND CHANGEABLE WEATHER DAY IS IN STORE FOR THE MIDSOUTH.
AVIATION INTERESTS SHOULD BE ALERT FOR THE POSSIBILITY OF SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING INCLUDING A FEW
TORNADOES...WIND GUSTS GREATER THAN 60 KTS...AND LARGE HAIL.
A NEARLY STATIONARY FRONT FROM NORTHEAST ARKANSAS INTO NORTHWEST
TN MAY SINK A LITTLE SOUTHWARD THIS MORNING BEFORE PUSHING SLOWLY
NORTHWARD AS A WARM FRONT THIS AFTERNOON. SHOWERS AND THUNDERSTORMS
MOVING ALONG AND NORTH OF THE FRONT THIS MORNING MAY POSSIBLY
AFFECT KJBR AND KMKL. ISOLATED TO SCATTERED SHOWERS WILL EXIST IN
THE WARM SECTOR SOUTH OF THIS FRONT THIS MORNING POSSIBLY
AFFECTING KMEM AND KTUP. OTHERWISE CONDITIONS WILL BE MAINLY MVFR
AT THE TAF SITES THIS MORNING. LOWER STRATUS MAY MOVE INTO KMEM
LOWERING CONDITIONS TO IFR THIS MORNING...LEFT IN A TEMPO GROUP FOR
THIS POSSIBILITY AS IN THE EARLIER TAF BUT CONFIDENCE OF OCCURRENCE
IS LOW.
DEEPENING LOW PRESSURE WILL MOVE INTO NORTHEAST AR THIS AFTERNOON
WITH A COLD FRONT APPROACHING FROM THE WEST. SHOWERS AND
THUNDERSTORMS WILL BE ON THE INCREASE FROM THE WEST AFTER 21Z WITH
SOME STORMS POSSIBLY SEVERE. IFR OR LOWER CONDITIONS POSSIBLE IN
THE THUNDERSTORMS. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO END
FROM THE WEST AFTER 03Z AND WILL BE EAST OF ALL THE TAF SITES BY
07Z.
SOUTH WINDS 12-15 KTS WITH GUSTS 18-25 KTS IN THE WARM SECTOR
TODAY. WINDS ACROSS THE REGION BECOMING W-NW OVERNIGHT 15-17 KTS
WITH GUSTS 20-27 KTS.
JCL
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 69 45 51 37 / 80 100 10 0
MKL 68 45 50 37 / 100 100 10 0
JBR 63 40 47 35 / 100 90 10 0
TUP 74 53 59 38 / 60 100 10 0
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR CLAY-CRAIGHEAD-GREENE-
LAWRENCE-MISSISSIPPI-POINSETT-RANDOLPH.
FLASH FLOOD WATCH FROM NOON CST TODAY THROUGH LATE TONIGHT FOR
CRITTENDEN-CROSS-LEE AR-PHILLIPS-ST. FRANCIS.
MO...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR DUNKLIN-PEMISCOT.
MS...FLASH FLOOD WATCH FROM NOON CST TODAY THROUGH LATE TONIGHT FOR
ALCORN-BENTON MS-CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-
LAFAYETTE-LEE MS-MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-
QUITMAN-TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-
YALOBUSHA.
TN...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR CARROLL-CROCKETT-DYER-
GIBSON-HENRY-LAKE-LAUDERDALE-OBION-WEAKLEY.
FLASH FLOOD WATCH FROM NOON CST TODAY THROUGH LATE TONIGHT FOR
CHESTER-DECATUR-FAYETTE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-
MADISON-MCNAIRY-SHELBY-TIPTON.
&&Hazardous weather outlook, Feb 24, 3:01 AM CST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
301 AM CST THU FEB 24 2011
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-251115-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
301 AM CST THU FEB 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
THERE IS A MODERATE RISK OF SEVERE WEATHER THIS AFTERNOON AND
TONIGHT ACROSS MOST OF THE MID SOUTH. WARM AND MOIST AIR WILL
SPREAD ACROSS THE REGION TODAY AHEAD OF A POWERFUL COLD FRONT.
LARGE HAIL...DAMAGING WINDS AND TORNADOES WILL BE POSSIBLE ALONG
AND AHEAD OF THIS FRONT.
A FLASH FLOOD WATCH IS IN EFFECT ACROSS NORTHERN PORTIONS OF THE
MID SOUTH THROUGH TONIGHT AND ACROSS THE REST OF THE REGION THIS
AFTERNOON AND TONIGHT. VERY HEAVY RAINFALL WILL BE POSSIBLE ALONG
A WARM FRONT TODAY NEAR THE MISSOURI AND KENTUCKY BORDERS AND WITH
THE COLD FRONT ACROSS THE ENTIRE REGION THIS AFTERNOON AND
TONIGHT. RAINFALL TOTALS OF TWO TO FOUR INCHES WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ANOTHER POWERFUL STORM SYSTEM IS FORECAST TO MOVE THROUGH THE MID
SOUTH SUNDAY NIGHT INTO MONDAY. THIS STORM HAS THE POTENTIAL TO
BRING MORE SEVERE WEATHER TO THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT AND
MAY BE NEEDED ONCE AGAIN SUNDAY NIGHT INTO MONDAY.
OKULSKI
In the hours before
Local storm report, Feb 24, 7:12 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
712 AM CST THU FEB 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM FLASH FLOOD BLACK ROCK 36.11N 91.11W
02/24/2011 LAWRENCE AR CO-OP OBSERVER
3.61 INCHES OF RAIN.
0700 AM FLASH FLOOD CARUTHERSVILLE 36.18N 89.67W
02/24/2011 PEMISCOT MO CO-OP OBSERVER
2.5 INCHES OF RAIN
0700 AM FLASH FLOOD WALNUT RIDGE 36.07N 90.96W
02/24/2011 LAWRENCE AR CO-OP OBSERVER
2.53 INCHES OF RAIN.
&&
CCDFlash Flood, Dunklin
- When
- February 24, 7:30 AM CST to 9:30 AM CST
- Where
- Dunklin County, 0.94 mi SE of Kennett to 1.39 mi E of Caruth
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.222, -90.056
Heavy rain produced flash flooding across Dunklin County. Roads flooded included Highway Y between Kennett and Caruth, Highway 164 in Hornersville and Highway P in Senath.
Thunderstorm Wind, Pemiscot
- When
- February 24, 5:40 PM CST to 5:45 PM CST
- Where
- Pemiscot County, 1.35 mi N of Stanley
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.349, -89.702
Straight line winds pushed several vehicles off the road near the intersection of Interstate 55 and Highway A to the east of Wardell.
Flash Flood, Dunklin
- When
- February 24, 7:15 PM CST to 8:15 PM CST
- Where
- Dunklin County, 0.88 mi ENE of Kennett to 1 mi ENE of Kennett
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.234, -90.055
Heavy rain produced flash flooding in Kennett. St. Francis Street at South Jackson Street was closed due to 2 feet of water on the road.
Flash Flood, Pemiscot
- When
- February 24, 7:30 PM CST to 8:30 PM CST
- Where
- Pemiscot County, 3.26 mi SSW of Wardell to 3.17 mi SSW of Wardell
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.325, -89.839
Heavy rain produced flash flooding in Northern Pemiscot county. Water surrounded homes in the community of Homestown.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, February 24 to 25, 20114 deaths · $1.0 million · EF2 · 31 events
- Tornadoes and Damaging Winds in Kentucky, February 24 to 28, 20111 injured · $640,000 · EF3 · 19 events
- Tornadoes and Flood in Tennessee, February 24, 20112 injured · $2.3 million · EF2 · 33 events
- Tornadoes and Damaging Winds in Mississippi, February 24, 2011$2.9 million · EF2 · 39 events
- Tornadoes and Flash Flooding in Tennessee, February 24, 2011$1.7 million · EF2 · 23 events
- Tornadoes and Flash Flooding in Arkansas, February 24, 20112 injured · $1.3 million · EF1 · 35 events
- Tornado and Damaging Winds in Louisiana, February 24, 2011$767,000 · EF1 · 4 events
- Tornado and Damaging Winds in Alabama, February 24 to 25, 2011$234,000 · EF0 · 52 events
- Tornado and Damaging Winds in Alabama, February 24 to 25, 2011$138,000 · EF0 · 36 events
- Flash Flooding and Damaging Winds in Arkansas, February 24, 2011$352,000 · 83 kt wind · 13 events
- Winter Storm and Heavy Snow in Nevada, February 24 to 25, 20112 injured · $250,000 · 3 events
- Winter Storm and Hail in Kansas, February 24, 20112 injured · $125,000 · 0.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283207, 283452, 287367, 287372.